I received a reply today from one of my readers. I truly appreciate everyone who reads my blog and I hope I provide some valuable information. I also cherish the comments that each of you send in. I publish all of them with the exception of anything personal, profane, or obviously commercial.
The post I am responding to is from a person that has a parent recently diagnosed with LBD. This is always a difficult time. The individual asked me some questions that I want to answer here.
First, I am in my mid sixties. I was diagnosed in 2009 after an exhaustive series of cognitive skills testing at my Norfolk Virginia neurologists office and then at the University of Virginia Medical Center. After both groups of doctors agreed on the diagnosis of LBD, my neurologist immediately started me on Razadyne (Arecept family) and Namenda. On the Lewy Body Dementia Association's website, I have learned that the earlier a LBD patient is placed on these two drugs the better the results are. These two drugs seem to delay the degeneration better in LBD patients than in Alzheimer's patients. Why, I don't know. But it has worked well. Also, I retired from a very high stress career early and that has helped me also. Stress is a big negative to all dementia's.
I do hallucinate. It started with small things. A mouse running across the floor, birds in teh house, etc. Now I see airplanes crashing, and horses in my backyard! Really! I have also seen cars where there were none, and boats that were not there. Up until recently, I always knew these were hallucinations. But lately, I have to check because they look so real. Also, dreams are very real to me and I wake up trying to complete a task I dreamed about.
Another symptom I have is violently acting out my dreams! One night, a while ago, I was having a dream and in that dream, I was in a fight, and I needed to punch someone, so I did! It ended up I punched my wife, hard! I now take meds to mitigate this. My neurologist said the part of my brain that keep me from moving and acting out my dreams, is broke. This is a normal issue in LBD.
Additionally, there is an entire family of drugs that people with LBD react badly too. That family included Donepezel, Seroquel, Abilify, and these drugs caused me extreme anger issues. That is a big indicator for LBD. I don't take any of these now.
Another fact in my journey with LBD is that I was exposed, heavily, to a chemical that is proven to be neuro-toxic and a cancer causer. That chemical was used in the hydraulic fluid used in the gun mounts I worked on for well over 20 years in the Navy. We were never told of the danger until 1989. We were covered in this oil, many times for weeks at a time because there was no fresh water for bathing. It got in cuts, we swallowed it and breathed it when it was atomized by the 1500 psi hydraulic system. I was hyper exposed to this toxic chemical through no fault of my own.
So, while I may be young for a LBD diagnosis, It is not out of the question. I have met another retired Navy member who is my age and diagnosed with LBD. He is a little further down the line than me. WEBMD has a good site on LBD. It says the normal run is 4-20 years for LBD so I am just in the first quarter if I believe their information. I do know that because my neurologist in Virginia was so tenacious in my treatment, and diagnosed my condition so early, which lead to my use of Razadyne and Namenda early, I will probably have a longer period of cognitive capability that someone diagnosed late in the diseases progress. Which is why I am doing as well as I can. I do suffer from sundowners and I do take a nap almost everyday. I have no stress in my life thanks to my wife. She also administers all my medicines and runs our household finances. I walk with a cane and sometimes a walker. I have a lift chair and grab bars in the bathroom. So we have made accommodations to this disease, but I refuse to give in to it.
It is a long journey, one I did not plan for, but one I will complete with bravery and class. I am a tough old bird. I will not go quietly into that night!
Hope this answers your questions.